Pediatric Organophosphates Toxicity Treatment & Management

Updated: Apr 15, 2018
  • Author: William Freudenthal, MD; Chief Editor: Stephen L Thornton, MD  more...
  • Print
Treatment

Medical Care

Prehospital care

Prehospital care includes the following:

  • Ensure airway support and ventilation and perform endotracheal intubation, if necessary, in patients with respiratory failure.

  • Circulatory support with intravenous (IV) access, fluids, and cardiac and pulse oximetry monitoring can facilitate safe transport.

  • Decontamination is of the utmost importance in minimizing continued exposure and to protect providers and other patients from contamination. Decontamination involves removing all of the patient's clothing and washing him or her with water and soap.

  • By describing the scene, prevalent odors, or other casualties, prehospital providers may provide important clues to the presence of exposure.

Emergency department care

Assess the patient's airway, breathing, and circulation (ABCs). Secure the airway and perform cardiovascular resuscitation if needed. Endotracheal intubation may be necessary for airway protection and ventilatory support.

If the patient's condition is stable, decontamination is the next priority. Patients who are inadequately decontaminated may expose rescue personnel and hospital staff to the toxin. Prehospital providers may also need decontamination. The dermal decontamination of exposed individuals is a priority before they enter the emergency department, where they can contaminate other patients and staff members. Gastric decontamination with activated charcoal should be performed in cases of ingestion.

Severe exposures require expeditious anticholinergic therapy. Atropine antagonizes the central and muscarinic effects by blocking these receptors. Atropine does not bind to nicotinic receptors; hence, muscular weakness, including respiratory muscle weakness, is not affected.

Anticholinergic agents should be used in doses large enough to reverse the cholinergic signs. Some authors recommend giving atropine until signs of atropinization appears. These signs include warm, dry, flushed skin; dilated pupils; and an increased heart rate.

Atropine should be used for at least 24 hours to reverse the cholinergic signs while the organophosphate is metabolized. [14] Atropine is indicated when evidence of bronchorrhea and other secretions is present.

Pralidoxime (2-PAM) is a cholinesterase reactivator and the antidote for organophosphate poisoning. Administer 2-PAM to patients with organophosphate exposure and signs of muscle and respiratory muscle weakness. This drug primarily affects the nicotinic receptors and does not reverse the CNS effects. Administer 2-PAM as soon as possible because its effectiveness decreases with prolonged exposure due to the aging of the organophosphate-cholinesterase bond. [15] Administer 2-PAM as an IV infusion after a loading dose until signs of weakness improve.

Treat seizures that do not respond to 2-PAM with benzodiazepines. In experimental models, midazolam effectively terminates seizures caused by organophosphates; however, the efficacy of benzodiazepines decreases when these drugs are given 30 minutes or more after organophosphate exposure or seizure onset. [16]

In a child with acute, severe organophosphate poisoning that was unresponsive to standard treatments, Yesilbas and colleagues reported successful treatment with high-volume continuous venovenous hemodiafiltration and therapeutic plasma exchange combined with lipid infusion. [17]

Avoid the use of morphine, caffeine, loop diuretics, theophylline, and succinylcholine in patients with organophosphate poisoning because these drugs can increase the toxicity of the exposure.

Next:

Consultations

See the list below:

  • Consult a medical toxicologist or poison control center personnel early in the course of treatment.

  • Consult a critical care specialist early in severe poisonings for ongoing care outside the emergency department.

Previous